MONDAY, Nov. 21 (HealthDay News) -- College students who take
oral antibiotics to keep their acne in check have more sore throats
than their peers who don't take antibiotics, researchers have
But the authors of a new study published online Nov. 21 in the
Archives of Dermatology didn't find any more bacteria in the
antibiotic group, indicating that the rise in sore throats, or
pharyngitis, probably wasn't due to antibiotic resistance.
"Those with acne who were on tetracyclines were about two to four times more likely to report a bout of upper respiratory tract infection or pharyngitis or sore throat . . . [but] I can't tell you why we're finding what we're finding," said study lead author Dr. David Margolis, a professor of dermatology and epidemiology at the Perelman School of Medicine, University of Pennsylvania in Philadelphia.
Previous studies have also found that people taking antibiotic
pills for acne had a higher incidence of sore throats.
These authors surmised that antibiotic use would decrease the
Streptococcus salivarius, bacteria that are known to keep colonization of group A streptococcus bacteria in the throat in check.
Although only 10 percent of pharyngitis cases are caused by
bacteria, 90 percent of those are due to group A strep, which can
cause strep throat.
S. salivarius would lead to more group A strep and therefore
more sore throats, the researchers hypothesized.
This paper consisted of two studies, the first assessing 145
university students for acne, antibiotic use and self-reported
cases of sore throat.
The authors looked only at the family of antibiotics known as
tetracyclines, which includes tetracycline, doxycycline and
Here, students taking antibiotics for acne had more than triple
the risk of sore throats in the past month when compared to
students not taking one of the tetracyclines.
In the second phase of the study, which followed 576 students
over the course of a school year, those taking oral antibiotics for
acne had more than quadruple the risk of sore throat than those not
taking such drugs.
There was no association between topical antibiotic use (skin
creams) and sore throat. Nor was there any association between
group A strep colonization and pharyngitis.
But it's difficult to draw a firm line between antibiotic use
and more sore throats, said experts.
For one thing, the occurrence of sore throats was based only on
students' recollections, said Dr. Deborah Sarnoff, an attending
dermatologist at North Shore-Long Island Jewish Health System in
Greenvale, N.Y., and a clinical professor of dermatology at NYU
Langone School of Medicine in New York City.
College kids also have other risk factors for sore throats.
"They smoke, sometimes cigarettes, sometimes other things," Sarnoff said. "They scream at football games. They overuse their voices. They're in crowded conditions. They date. They kiss," she added.
"College-aged students oftentimes have a lot of sore throats because they're in a new environment. This is when they get exposed to mononucleosis and they're trying smoking," noted Dr. Monica Okun, an ear, nose and throat specialist at Lenox Hill Hospital in New York City.
American Academy of Dermatology has more on
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.